Hail, Hancock
- When
- June 1, 6:50 PM EST
- Where
- Hancock County, 4.37 mi W of New Stark
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.829, -83.814
Penny size hail was observed.
Showers and thunderstorms tracked across the region along a cold front during the evening hours of June 1st. The cold front stretched from the Northern Great Lakes to the southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms tracked across the region along a cold front during the evening hours of June 1st. The cold front stretched from the Northern Great Lakes to the southern Plains. Some of the thunderstorms became severe during the evening hours. The activity pushed off to the east and diminished shortly before midnight on the 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 5:55 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 655 PM EDT MON JUN 1 2009 .SYNOPSIS... A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE NORTH THE REMAINDER OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... DESTABILIZATION TAKING PLACE ACROSS WESTERN COUNTIES AND EXPECT STRONG TO SEVERE THUNDERSTORMS TO MOVE EASTWARD INTO THESE AREAS FROM 730 PM ONWARD. WHILE MOST OF THE MOTION IS EXPECTED TO BE EAST...SOME SOUTHEASTWARD MOVEMENT TO THE COMPLEX IS ALSO POSSIBLE AS IT MAY RIDE THE BEST INSTABILITY AXIS. OTHER CONTENDER IS COLD FRONT PRESSING SOUTHWARD FROM SE MI TO PROVIDE A BETTER FOCUS. UPDATED THE FORECAST GRIDS FOR THE WATCH AND FOR NEAR TERM TEMPERATURES. THINGS ARE PRETTY QUIET BUT CONVECTION IS NOW FIRING WELL TO THE WEST IN AN AREA OF GREAT INSTABILITY. EXPECT CONVECTION TO CONTINUE TO FIRE TO THE WEST AND EVENTUALLY MOVE EAST INTO THE AREA AS AN MCS TONIGHT. LOW LEVEL WIND SHEAR WILL CONTINUE TO INCREASE AND INSTABILITY WILL ALSO CONTINUE TO BUILD AS LOW LEVEL MOISTURE INCREASES. SURFACE DEWPOINTS ALREADY INTO THE LOWER 60S IN NW OH AND EXPECT SIMILAR READINGS THE REMAINDER OF THE AREA BY MORNING. AS IT STANDS...ALL AREAS WILL GET HIGH POPS TONIGHT. MODELS HAVE SOME SLIGHT DIFFS AS TO WHERE EXACTLY THE MCS WILL TRACK WITH NAM FURTHER S THAN THE GFS. EITHER WAY...MOST LOCATIONS WILL SEE RAIN BY MORNING. WILL HAVE TO WATCH FOR TRAINING STORMS AS WELL. WILL USE A BLEND OF GUIDANCE TEMPS OVERNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT. SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT COUPLE OF DAYS. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL STILL BE NEAR SEASONAL LEVELS. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... COLD FRONT MOVING THROUGH SERN LWR MICHIGAN AT 23Z AND WILL MOVE THROUGH THE AREA DURING THE EVENING. BY 06Z THE FRONT SHOULD BE SOUTH OF THE AREA...EXTENDING EAST/WEST ACROSS CENTRAL OHIO. STRONG TO SEVERE CONVECTION IS MOVING INTO WEST CENTRAL OHIO WITH ADDITIONAL CONVECTION MOVING INTO NWRN OHIO. CONDITIONS VFR AT THIS TIME HOWEVER EXPECT SCATTERED MVF/IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS AS THEY MOVE EAST ACROSS THE AREA THROUGH THE EVENING. BUFKIT SHOWS SATURATED LOWER LEVELS POST COLD FRONT AND GUIDANCE SUGGESTS A PERIOD OF AT LEAST MVFR CONDITIONS IN LOW CIGS AND VISIBILITIES LATE TONIGYHT INTO TUESDAY MORNING BEFORE CIGS LIFT SO HAVE PUT INTO TAFS. OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE TUESDAY AFTERNOON INTO WEDNESDAY IN LOW CLOUDS AND SHOWERS/THUNDERSTORMS. THURSDAY AND FRIDAY VFR. && .MARINE... WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE NIGHT. THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR BACKING SCENARIO. FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER AIR MOVES ACROSS THE LAKE. FLOW DECREASES BY END OF WORK WEEK AS HIGH PRESSURE MOVES OVER THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...KUBINA/OUDEMAN SHORT TERM...KUBINA LONG TERM...MULLEN AVIATION...TK MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 418 AM EDT MON JUN 1 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-020830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 418 AM EDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cincinnati radar (KILN), 157 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Many large limbs were reported down, as well as a tree that fell onto a house.
Penny size hail was observed.
Several trees and many large limbs were reported down.
Two trees were reported down.
Many trees were reported down.
Nickel size hail was observed.
Nickel size hail was observed.
Penny size hail was observed.
Half dollar size hail was observed.
Nickel size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed and lasted for a few minutes.
Quarter size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179962, 179961, 179945, 179964, 179957, 179958, 179959, 179960, 179946, 179947, 179953, 179952, 179954, 179955, 179963.